Lightning, Sullivan
- When
- July 8, 6:30 PM EST
- Where
- Sullivan County, Sunapee
- Property damage
- $3,000
- Reported by
- NEWSPAPER
- Coordinates
- 43.361, -72.222 (the zone’s center; the record gives no point)
Lightning damaged or destroyed computer and radio equipment at the Sunapee Town Office building. The lightning reportedly followed phone lines into the building.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
Lightning damaged or destroyed computer and radio equipment at the Sunapee Town Office building. The lightning reportedly followed phone lines into the building.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 8, 1:57 PM EST, 4 hours 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 257 PM EDT THU JUL 8 2004 .SHORT TERM (TONIGHT THROUGH FRIDAY)... THE ONSHORE FLOW WILL CONTINUE OVERNIGHT AHEAD OF A SLOW MOVING COLD FRONT. WEAK LOW PRESSURE WILL FORM ALONG THIS FRONT...SLOWING IT DOWN A BIT...BUT THE FRONT SHOULD MOVE EAST OF THE AREA ON FRIDAY. THE UPPER LEVEL SYSTEM WILL MOVE EAST OF THE FORECAST AREA FRIDAY AFTERNOON. AN AREAS OF SHOWERS HAS MOVED OFF TO THE EAST...BUT MORE SHOWERS WILL MOVE INTO THE REGION WITH THE APPROACHING SYSTEM. AT THE SAME TIME STRATUS AND FOG WILL REGAIN ITS GRIP ON THE REGION... ESPECIALLY AREAS OPEN TO THE ONSHORE FLOW. USED A BLEND OF THE 12Z GFS/ETA/NGM MODELS FOR THIS FORECAST. TEMPERATURES AND CHANCE OF RAIN IS CLOSE TO THE GFS MAV NUMBERS. && .LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...WILL CONTINUE WITH A GENERAL NW FLOW ALFT WITH SEVERAL SHORTWAVES MVG THRU. A SIGNIFICANT ONE MOVES THRU FRI NGT. -SHRA FRI NGT. WITH CYCLONIC FLOW ALFT SAT EXPECT CLDS TO BUBBLE UP WITH CHC -SHRA/-TSRA IN THE AFTN AND AGAIN SUN BUT TO A LESSER EXTENT. GFS SHOWS ANOTHER SHORTWAVE MVG IN MON AND MON NGT WITH ANOTHER CHC OF PRECIP AND AGAIN WED NGT AS A NEVER ENDING SERIES OF SHORT WAVES AND CYCLONIC FLOW KEEPS SUMMER AT BAY. && .AVIATION... ANY IMPROVEMENT IN CEILINGS AND VISIBILITY THIS AFTERNOON WILL BE SHORT LIVED. ONCE THE SUN GOES DOWN THE COOLING ATMOSPHERE AND ONSHORE FLOW WILL SPREAD THE STRATUS AND FOG BACK INLAND TO COVER PWM...PSM AND AUG...AND POSSIBLY EXTENDING TO CON. IN ADDITION CONDITIONS WILL LOWER DUE TO CLOUDS AND SHOWERS FROM THE APPROACHING FRONT TO THE WEST. IFR TO LIFR CONDITIONS WILL DOMINATE THROUGH 18Z FRIDAY. && .MARINE... WINDS AND SEAS WILL REMAIN WELL BELOW SMALL CRAFT ADVISORY CONDITIONS. THE MAIN IMPACT FROM THIS WEATHER SYSTEM WILL BE VERY LOW VISIBILITY IN FOG AND SHOWERS. A WIND SHIFT FRIDAY AFTERNOON AS THE FRONTAL SYSTEM MOVES EAST WILL ALLOW THE VISIBILITY TO IMPROVE SOMEWHAT. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...NONE. NH...NONE. MARINE...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 359 AM EDT THU JUL 8 2004 MEZ007>009-012>014-018>028-NHZ001>010-013-014-080958- ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME- COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME- INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME- INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH- NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME- NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME- SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME- SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME- STRAFFORD NH-SULLIVAN NH- 359 AM EDT THU JUL 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
709 PM EDT THU JUL 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND DMG CHARLESTOWN 43.24N 72.43W
07/08/2004 SULLIVAN NH LAW ENFORCEMENT
NUMEROUS LARGE TREES AND POWER LINES DOWN.
&&The Burlington radar (KCXX), 149 km away, was scanning. The volume nearest the first event began at 23:29 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Hampshire in 2004Every state in 2004This day in weather historyWarnings in New Hampshire, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417106.